Forbidden intersections for codes

Peter Keevash, Noam Lifshitz, Eoin Long, Dor Minzer*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

1 Scopus citations


Determining the maximum size of a (Formula presented.) -intersecting code in (Formula presented.) was a longstanding open problem of Frankl and Füredi, solved independently by Ahlswede and Khachatrian and by Frankl and Tokushige. We extend their result to the setting of forbidden intersections, by showing that for any (Formula presented.) and (Formula presented.) large compared with (Formula presented.) (but not necessarily (Formula presented.)) that the same bound holds for codes with the weaker property of being (Formula presented.) -avoiding, that is, having no two vectors that agree on exactly (Formula presented.) coordinates. Our proof proceeds via a junta approximation result of independent interest, which we prove via a development of our recent theory of global hypercontractivity: we show that any (Formula presented.) -avoiding code is approximately contained in a (Formula presented.) -intersecting junta (a code where membership is determined by a constant number of coordinates). In particular, when (Formula presented.), this gives an alternative proof of a recent result of Eberhard, Kahn, Narayanan and Spirkl that symmetric intersecting codes in (Formula presented.) have size (Formula presented.).

Original languageAmerican English
Pages (from-to)2037-2083
Number of pages47
JournalJournal of the London Mathematical Society
Issue number5
StatePublished - Nov 2023

Bibliographical note

Publisher Copyright:
© 2023 The Authors. Journal of the London Mathematical Society is copyright © London Mathematical Society.


Dive into the research topics of 'Forbidden intersections for codes'. Together they form a unique fingerprint.

Cite this